Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 29, 2016, 5:45 PM CDT for Winnebago County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2016, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 29, 2016, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 89 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
463
WGUS53 KLOT 292245
FFWLOT
ILC201-300415-
/O.NEW.KLOT.FF.W.0024.160829T2245Z-160830T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS...
* UNTIL 1115 PM CDT
* AT 543 PM CDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
PRODUCING TORRENTIAL RAIN ACROSS THE WARNED AREA. UP TO ONE AND A
HALF INCHES OF RAIN HAVE ALREADY FALLEN WITH REPORTS OF FLOODING
BEGINNING IN THE ROCKFORD AREA. FURTHER FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROCKFORD...LOVES PARK...MACHESNEY PARK...ROCKFORD AIRPORT...
ROSCOE...CHERRY VALLEY...DAVIS JUNCTION AND NEW MILLFORD.
INCLUDING THE FOLLOWING INTERSTATES...
I-39 BETWEEN MILE MARKERS 115 AND 123.
I-90 BETWEEN MILE MARKERS 61 AND 71.
THIS INCLUDES... ROCK CUT STATE PARK...ROCK VALLEY
COLLEGE...ROCKFORD AVIATORS BASEBALL...AND ROCKFORD SPEEDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4238 8894 4215 8894 4215 8917 4220 8917
4221 8918 4223 8918 4241 8928 4246 8921
$$
RC2 follow-up statements
468
WGUS73 KLOT 300001
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
701 PM CDT MON AUG 29 2016
ILC201-300415-
/O.CON.KLOT.FF.W.0024.000000T0000Z-160830T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-
701 PM CDT MON AUG 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
EASTERN WINNEBAGO COUNTY...
AT 658 PM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS THAT HAD
PRODUCED HEAVY RAIN ACROSS THE WARNED AREA HAD DISSIPATED. THE RADAR
ESTIMATES THAT UP TO ONE AND A HALF TO THREE INCHES OF RAIN HAS
ALREADY FALLEN ACROSS PORTIONS OF THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO CONTINUE TO RUNOFF FROM THE HEAVY RAIN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROCKFORD...LOVES PARK...MACHESNEY PARK...ROCKFORD AIRPORT...ROSCOE...
CHERRY VALLEY...DAVIS JUNCTION AND NEW MILLFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4238 8894 4215 8894 4215 8917 4220 8917
4221 8918 4223 8918 4241 8928 4246 8921
$$
RC350
WGUS73 KLOT 300110
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
810 PM CDT MON AUG 29 2016
ILC201-300119-
/O.CAN.KLOT.FF.W.0024.000000T0000Z-160830T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO IL-
810 PM CDT MON AUG 29 2016
...THE FLASH FLOOD WARNING FOR EASTERN WINNEBAGO COUNTY IS
CANCELLED...
FLOOD WATERS ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 4238 8894 4215 8894 4215 8917 4220 8917
4221 8918 4223 8918 4241 8928 4246 8921
$$
RATZERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:56 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 29, 2:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 256 PM CDT MON AUG 29 2016 .SHORT TERM... 234 PM CDT Through Tonight... Very slow moving thunderstorms continue to develop over portions of the area this afternoon. As a this writing, the most pronounced heavy rain producer is the cluster of storms over Lee county. These storms have been dropping up to 2" per hour over a small portion of the county south of the Dixon area. While the individual storm cells are moving slowly eastward, the cluster of storms is propagating slowly north-northwestward into the Dixon area as new development occurs along the outflow. If this heavy rain continues into the Dixon area a flash flood warning may be needed in the near future. Otherwise, expect SCT thunderstorms to continue to develop and impact portions of the area for the next few hours before dissipating by early this evening. The slow eastward movement of these storms could result in some isolated areas of flash flooding due to very heavy rainfall. Some isolated storms are possible over the area tonight, but most areas will likely remain dry. The high dew point air mass and the expectation of light winds tonight could allow for some areas of dense fog to develop. As a result, I have added patchy fog to the forecast for tonight. KJB && .LONG TERM... 250 PM CDT Tuesday through Monday... Tuesday will again be like the past few with a humid, deep moisture air mass in place. The stout upper high with 593dm heights over central Illinois today will begin to be shunted slowly southward as a northern stream trough begins to dig into Ontario. Minor mid-level ripples on water vapor satellite imagery over Iowa today will likely be moving over northern Illinois Tuesday morning and could support isolated/scattered storms in the a.m. hours. In addition, at the low-levels there will be a tad more southwesterly to westerly flow ensuring dew points remain high and once again pooled in the mid 70s by midday. So would expect at least scattered storms, potentially with more coverage than today. Guidance is indicating a decent amount of morning cloud cover which may slow destabilization, though it still should be still achieved given the moisture pooling. Deep layer shear is likely to be 15-20 kt keeping the concerns mainly tied to flooding with efficient rates and slow storm motions. The occasional wet microburst, especially any congealed deep cells, will be possible. As a cold front associated with the aforementioned trough moves southward over Lake Michigan on Tuesday night, the chance for scattered storms should continue into the night. In addition, upper forcing within a right entrance region of an upper jet will also support at least broad lift. Besides the rain chances, Tuesday night looks to remain humid and mild. On Wednesday morning the cold front should be shifting southward into the area and by Wednesday afternoon clearing the south. The front will continue to serve as a focus for storms, though it is looking more likely Wednesday afternoon much of that may be in central Illinois and central Indiana. Reinforcement of drier air will occur later in the day into the night. Winds along the lake front will be the strongest, with gusts of 25 to possibly 30 mph by Wednesday evening. Waves will build to levels conducive for rip currents by mid-late afternoon Wednesday based on the current forecast, with the threat continuing through Thursday. Thursday will see highs in the lower to mid 70s as high pressure advances in. There actually could be some lake effect clouds into northeast Illinois Thursday morning. Pleasant conditions look to persist through the weekend with a rex block in the middle of the continent likely to keep the next precipitation chances not until Monday. MTF && .AVIATION... For the 18Z TAFs... The main weather concerns/challenges will be the extent of thunderstorms over or near the terminals this afternoon and again on Tuesday afternoon. A warm and humid air mass will remain in place over the area through Tuesday. Recent AMDAR soundings out of MDW indicate that thunderstorm development could begin initiation at any time. The main question remains where will thunderstorms focus this afternoon. At this time, it appears that low-level convergence along a developing lake breeze boundary may help act as a focus for SCT storms over or near some of the Chicago area terminals after 19 Z. As a result, I have opted to add a VCTS mention from 19 to 22 Z this afternoon. However, overall confidence on coverage remains a bit on the low side. The next main threat for storms looks to arrive by Tuesday afternoon as a cold front approaches the area. Given the range, it is a bit difficult to pinpoint the best timing at ORD for thunder. So, at this time I have just gone with a long (6hr) PROB30 mention for such until a shorter time range can be established. In addition to the threat for storms, some fog will be possible later tonight, especially outside the Chicago area. The extent of the fog will likely depend on the amount of cloud cover around tonight, but given the high dew point air, some MVFR to IFR visibilities are certainly possible late tonight. KJB && .MARINE... 256 PM CDT Quiet winds and waves will occur over the lake tonight into Tuesday, outside of possibly patchy fog late tonight and Tuesday morning. A cold front will shift southward onto the northern part of the lake by Tuesday evening and then down the lake through the remainder of the night. This will abruptly turn winds northerly with an increase in speed. Gusts to 30 kt are possible by Wednesday afternoon through Thursday night, especially across the central and south. Small craft advisory conditions are presently forecast Wednesday evening through Thursday night across the Illinois and Indiana nearshore zones. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 29, 4:05 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 405 PM CDT MON AUG 29 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 302115- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 405 PM CDT MON AUG 29 2016 /505 PM EDT MON AUG 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: LIMITED THUNDERSTORM RISK. LIMITED FLOODING RISK. PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS WILL REMAIN IN FLOOD. PORTIONS OF OTHER AREA RIVERS AND STREAMS MAY BE NEAR BANKFULL. DISCUSSION: SCATTERED THUNDERSTORMS WILL GRADUALLY BECOME MORE ISOLATED BY SUNSET. LOCALLY HEAVY RAINFALL WILL REMAIN A CONCERN WITH ALL STORMS. THE POTENTIAL FOR A FEW STORMS WILL LINGER THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED FLOODING RISK. WEDNESDAY... LIMITED THUNDERSTORM RISK. HIGH SWIM RISK. THURSDAY... HIGH SWIM RISK. SUNDAY... LIMITED THUNDERSTORM RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. GENERAL STORM MOTION OF THE DAY: MOVING TO THE EAST AT 5 MPH. && LMZ740>745-302115- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 405 PM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ALONG THE ILLINOIS NEARSHORE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO EARLY WEDNESDAY. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY INTO THURSDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-302115- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 405 PM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ACROSS LAKE MICHIGAN TUESDAY AND AGAIN SUNDAY. && MTF VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Local storm report, Aug 29, 3:32 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
332 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD STREAMWOOD 42.02N 88.17W
08/29/2016 COOK IL TRAINED SPOTTER
SEVERAL STREETS WITH A FEW INCHES OF WATER COVERING THE
ROAD...MOST SIGNIFICANT ALONG PARK BOULEVARD. UP TO 6
INCHES ON ONE INTERSECTION.
&&
RCLocal storm report, Aug 29, 3:35 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
335 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 10 S DIXON 41.70N 89.48W
08/29/2016 LEE IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FOOT OF WATER MOVING ACROSS
PUMP FACTORY ROAD BETWEEN AMBOY ROAD AND MCCOY ROAD 10
MILES SOUTH OF DIXON.
&&
JEELocal storm report, Aug 29, 3:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
355 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 2 WSW ELK GROVE VILLAGE 41.99N 88.03W
08/29/2016 M2.05 INCH COOK IL COCORAHS
2.05 INCHES OF RAIN OVER THE PAST TWO HOURS. MINOR CURB
SIDE FLOODING WAS ALSO OBSERVED.
&&
JEELocal storm report, Aug 29, 5:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
522 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 2 SSE PLAINFIELD 41.59N 88.19W
08/29/2016 M1.01 INCH WILL IL COCORAHS
1.01 INCHES IN 25 MINUTES. MINOR FLOODING ALSO OBSERVED.
&&
JEEThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:24 PM CDT | Areal Flood Warning | LOT | Ford, Grundy, Kankakee, LaSalle, Livingston, Will | 18 hr |
| Aug 29, 2:05 PM CDT | Areal Flood Advisory | LOT | Lee | 3 hr |
| Aug 29, 3:00 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Kane, Lake | 6 hr |
| Aug 29, 3:53 PM CDT | Areal Flood Advisory | LOT | DeKalb, LaSalle, Lee | 3 hr |
| Aug 29, 4:35 PM CDT | Areal Flood Advisory | LOT | Boone, DeKalb, Kane, McHenry, Ogle, Winnebago | 3 hr |
| Aug 29, 5:08 PM CDT | Flash Flood Warning | LOT | Boone, DeKalb, McHenry | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.